Key result
Cabozantinib after thoracic radiotherapy is linked to fatal aorto-esophageal fistula formation.
Why the study?
Radiotherapy and TKIs both induce vascular and mucosal toxicity, and their overlapping biological effects may heighten the risk of rare, life-threatening complications such as aorto-esophageal fistula in long-term mRCC survivors.
Does sequential exposure to thoracic radiotherapy and anti-VEGF tyrosine kinase inhibitors lead to catastrophic vascular complications like aorto-esophageal fistula in patients with metastatic renal cell carcinoma?
Case Report (n=1)
Does sequential exposure to thoracic radiotherapy and anti-VEGF tyrosine kinase inhibitors lead to catastrophic vascular complications like aorto-esophageal fistula in patients with metastatic renal cell carcinoma?
Sequential exposure to thoracic radiotherapy and anti-VEGF TKIs can transform subclinical tissue injury into fatal complications such as aorto-esophageal fistulas, underscoring the need for vigilant monitoring and interaction-based risk assessment.
May warrant vigilance for aorto-esophageal fistula after sequential thoracic radiotherapy and anti-VEGF TKIs; leaves open incidence and prevention in long-term survivors.
Advances in systemic therapies have improved survival in metastatic renal cell carcinoma (mRCC), leading to a growing population of long-term survivors who may receive both radiotherapy (RT) and tyrosine kinase inhibitors (TKIs) during their disease course. Both treatments induce vascular and mucosal toxicity, and their biological effects may overlap, increasing the risk of rare but life-threatening complications such as aorto-esophageal fistula (AEF). Herein, we present the case of a 47-year-old man with mRCC treated with nephrectomy and repeated pulmonary metastasectomies, followed by sunitinib, mediastinal stereotactic body radiotherapy (SBRT), and later cabozantinib for hepatic progression. Five years after thoracic RT and shortly after initiating cabozantinib, the patient developed massive hematemesis due to an AEF. Management included thoracic endovascular aortic repair (TEVAR), esophageal stenting, and prolonged antimicrobial therapy. Despite initial stabilization, recurrent fistulization and infections led to progressive deterioration and death 7 months later. This case underscores the catastrophic potential of RT-TKI interaction in long-term survivor patients. Sequential exposure can transform subclinical vascular injury into fatal outcomes. Risk stratification, nonconcurrent scheduling of RT and anti-VEGF therapy, and vigilant long-term monitoring are essential. Integration of multidisciplinary and palliative approaches is necessary to balance treatment efficacy with safety.
No takes yet. Share an insight, caveat, or question.
Rota et al. (2026) conducted a case report in Metastatic renal cell carcinoma (mRCC) (n=1). Sequential thoracic radiotherapy and anti-VEGF TKI (cabozantinib) was evaluated. Sequential exposure to thoracic radiotherapy and the anti-VEGF TKI cabozantinib resulted in the development of a fatal aorto-esophageal fistula in a long-term mRCC survivor.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: